Vogt-Koyanagi-Harada-like Syndrome Induced by Checkpoint Inhibitor Cemiplimab

Ye Huang, Farid Khan, Nehali V. Saraiya, Omar S. Punjabi, Vikas Gulati, Alan R. Erickson, Steven Yeh

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

Checkpoint inhibition targeting programmed cell-death protein 1 has demonstrated efficacy for a wide range of indications including cutaneous malignancy. However, immune-related adverse events (irAEs), including infrequent but visually impactful ocular irAEs, require careful consideration of treatment options, including medication withdrawal, local corticosteroids, or rarely immunomodulation. This case presents a 53-year-old woman who developed uveitis and mucous membrane ulcers after treatment for numerous cutaneous neoplasms, primarily squamous cell carcinoma, with the programmed cell-death protein 1 inhibitor cemiplimab. Ophthalmic examination revealed diffuse choroidal depigmentation consistent with a Vogt-Koyanagi-Harada-like syndrome. Topical and periocular steroids were used to treat the intraocular inflammation, and cemiplimab was discontinued. Because of ongoing severe uveitis, systemic corticosteroids and corticosteroid-sparing immunosuppression were initiated. Specifically, azathioprine and methotrexate were introduced, but each was stopped due to side effects, prompting the initiation of adalimumab (ADA) treatment. While ADA controlled intraocular inflammation, the squamous cell carcinomas were noted to progress, resulting in the discontinuation of ADA. However, a uveitis recurrence was observed. After a discussion of risks and benefits of biologic immunosuppressive therapy, including the risk of vision loss, ADA was restarted with successful disease quiescence at a 16-month follow-up. The cutaneous neoplasms were managed with topical and intralesional therapies, such as 5-fluorouracil. Recent dermatologic examinations suggested no new cutaneous lesions. This scenario presents the effective use of ADA in an ocular irAE that balances the management of sight-threatening ocular inflammation with the risk of promoting recurrent or de novo neoplastic disease.

Original languageEnglish (US)
Pages (from-to)295-298
Number of pages4
JournalJournal of Immunotherapy
Volume46
Issue number8
DOIs
StatePublished - Oct 1 2023

Keywords

  • Vogt-Koyanagi-Harada-like syndrome
  • adalimumab
  • cemiplimab
  • checkpoint inhibitor
  • panuveitis

ASJC Scopus subject areas

  • Cancer Research
  • Immunology and Allergy
  • Pharmacology
  • Immunology

Fingerprint

Dive into the research topics of 'Vogt-Koyanagi-Harada-like Syndrome Induced by Checkpoint Inhibitor Cemiplimab'. Together they form a unique fingerprint.

Cite this